Current Announcements

FROM: HEART RE: Healthy Mondays-Over the Counter Medications
Sent:
8/28/2012 10:24:18 AM
To: Students, Faculty, Staff


HEALTHY MONDAY!

OTCM Caution

Info from the FDA

Over the Counter Medications

            At some point in our lives we will all get some sort illness that send us shuffling to the store to get aspirins or cough syrup. For many types of common illnesses such as allergies or the flu, we use over the counter medication. Over the counter medication is available to the public without a prescription and can be used to treat a variety of ailments from aches and pains to acne and weight control. Using over the counter medications can be very helpful to your health; however it is important to understand the medicines that you are taking to avoid any unwanted health problems.

Drug Interactions

            It is very important to read the label on your medications to learn about the contents of the medication, any possible side effects, and how it will interact with other medications. The main parts of the label that you should read are:

¥  Active Ingredients – what is in the medication

¥  Uses – what the medication is used to treat

¥  Warnings- when you should speak to a doctor, not use the drug, or stop taking the medication

¥  Directions – how to take the medication

¥  Other information

¥  Inactive ingredients

¥  Questions

Acetaminophen

            Acetaminophen (aka Tylenol) is the most common pain reliever used in most over the medications. Acetaminophen is found in over 600 hundred medications from sleep aids to cough medication. Though it is one the safest medications to use, taking too much can lead to overdose and liver damage. When taking any type of medication containing acetaminophen do NOT take more than the recommended dose or for more days than recommended. Taking more will not provide more relief. Also, do not mix more than one type of medication containing acetaminophen. If you get a new medication to treat your illness, do not take it with the medication that you currently taking. Doing any of these things will overload the liver’s ability to process the chemicals of the drug. This can lead to serious liver damage. Some of the signs of liver damage are: yellowing of the skin and eyes, nausea, vomiting, or loss of appetite. Liver damage symptoms can be similar to cold and flu symptoms and can go unnoticed if you are already sick. Serious cases can lead to coma and death. If you or someone you know may be experiencing liver damage from acetaminophen overdose, it is essential to seek medical attention.

If you have any questions, please contact:

Fran Fayish: fayish@calu.edu or call x 5922.